Drought, Coastal Onslow
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Coastal Onslow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.763, -77.393 (the zone’s center; the record gives no point)
Severe drought conditions affected much of the Coastal Plain counties of Eastern NC, as well as Onslow County, through the month of June.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Severe drought conditions affected much of the Coastal Plain counties of Eastern NC, as well as Onslow County, through the month of June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 31, 9:05 PM EST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 1005 PM EDT Tue May 31 2022 .SYNOPSIS... Offshore high pressure dominates through Thursday. A cold front will approach the region and move through on Friday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1000 PM Tue...South to southwesterly winds continue over much of the area this evening but is expected to ease to near- calm conditions overnight. All elements tracking well so far and continued to leave previous forecast intact. Prev disc...Another quiet and warm night on deck. Despite clear skies, light swrly flow should limit complete decoupling and limit ideal radiational cooling. Lows remain above normal, mid/upr 60s interior to low 70s coast. Patchy fog cannot be completely ruled out overnight with seabreeze providing a slgt uptick in low level moisture, but the strength of the signal for this in recent guidance is weak at best. && .SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/... As of 3 PM Tue...Rising low lvl thicknesses expected with upr ridge remaining dominant. This will provide mainly dry conditions once again, though an iso shower or two cannot be ruled out, esp acrs nern zones where better moisture and low level convergence due to colliding sea/sound/river breezes, as well as Downeast Carteret county. Interior zones will be quite dry as cont wrly flow brings TD's down into the lower 60s. Highs will range from the 90-95 range interior with 80s ctrl OBX through the southern coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... As of 320 AM Tue..Thursday continue the hot and (mostly) dry pattern. A weak cold front will approach and cross the area Friday through Friday night, with precip chances waning over the weekend as the front stalls offshore. We continue to monitor possibly low pressure passing off the coast early next week. Thursday: Strong ridging/subsidence aloft is the name of the game through Thursday with hot days and muggy nights. Thursday could bring a bit more diurnal storm coverage as modest moisture convergence begins ahead of the approaching front, but little more than isolated coverage expected along/ahead of the sea breeze front in the afternoon, then across NE NC later in the day as a weak low moves off the Mid-Atlantic coast. Highs continue trending warmer with Wednesday and Thursday both bringing highs 10-15 deg above normal (mid- 90s inland) and max heat index values near 100. Friday into early next week: Upper ridging breaks down briefly on Friday, with modest height falls prompting the development of a wave within the cold front that will likely be slowly crossing our area during the day Friday. Modest frontogenesis is expected, but overall forcing with the front is weak and a largely diurnal convective pattern is still expected during the day, with the progression of the front forcing convective focus toward SE NC in the evening. Coverage still looking scattered to widespread, wane with the loss of diurnal instability, though a few storms could linger into the overnight, especially along the coast. High pressure then ridges in from the north Saturday into early next week, bringing drier and more seasonable conditions. A few showers storms could linger near the coast mainly south of Cape Hatteras through the period, depending on how far offshore the front pushes, mainly only 20% POPs or less maintained through the period. We continue to monitor the potential for low pressure, potentially with tropical characteristics, to pass along or off the Southeast coast early next week. Continue to monitor updates from the National Hurricane Center for the latest information on this system as it is too early to determine any local impacts. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... SHORT TERM /through Wed/... As of 710 PM Tue...VFR conditions prevail across terminals with sea breeze quickly racing north and expected to cross both ISO and PGV by the top of the hour, bringing the usual brief gusty S winds. Main challenge for the period will be fog potential, mainly closer to the coast. Signal is considerably weaker from last night, but Tds overnight will be extremely similar to the previous few with light to calm winds yet again. Best balance between a persistence forecast and a nod to guidance is to introduce MVFR vis at OAJ, although in a worst-case scenario EWN could also be impacted. Any vis issue comes to an end by 12z with VFR conditions yet again for Wed. LONG TERM /Wednesday night through Sunday/... As of 320 AM Tue...VFR prevails at least through Thursday, with only some patchy, shallow fog to contend with Wednesday and Thursday mornings. A cold front approaching the area could bring some ceiling restrictions Friday morning, with storms bringing the potential for additional but brief restrictions through the day Friday into Friday evening. VFR returns for the weekend. && .MARINE... SHORT TERM /through Wednesday/... As of 3 PM Tue...Pleasant boating conditions persist across all of the marine domain through Wed. 10-15 kt onshore flow becomes light wrly later tonight. Diurnal winds inc again Wed afternoon through evening, highest nearshore where seabreeze circulation is maximized. Short period wind swell will remain around 2 ft, except ~1ft nearshore in protected areas south of the Capes through the period. LONG TERM /Wednesday night through Sunday/... As of 320 AM Tue...Moderate to breezy SW winds then develop later Thursday into Friday ahead of a slowly approaching cold front, with conditions potentially approaching SCA criteria mainly for the coastal waters and Pamlico Sound. Moderate N flow develops behind the front for the weekend. Looking further out, we are monitoring the potential for low pressure to move off the Southeast coast early next week, potentially bringing adverse marine conditions and elevated swell/beach hazards. Seas remain only around 2-3 ft for the first half of the workweek in weak periphery trade swell and minimal local windswell. Some 4-5 ft seas arrive later Thursday as windswell increases with the approaching cold front. Seas subside back to 3-4 ft for the weekend in a mix of weak medium period southerly swell and northerly windswell. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...TL/MS SHORT TERM...TL LONG TERM...CQD/CB AVIATION...CB/MS MARINE...TL/CB
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 437 AM EDT Tue May 31 2022 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-010845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island- 437 AM EDT Tue May 31 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029855, 1029856, 1029857, 1029858, 1029860, 1029861, 1029862.